Most of the time, people with Bipolar are diagnosed when in a chronic state.  I’ve read it is more common to seek help when depressed rather than manic.  Whatever the case, people who are suffering usually just take whatever medication is offered, with little or no thought given to potential side effects.

That was the case with me.

Except when I stabilized and awoke from my drug-induced stupor, I discovered a horrible thing:  I had gained 25 pounds.

Weight gain is not only associated with antidepressants, but also atypical antipsychotics.  According to an article on Health.com, Healthy Weight or Healthy Mind?  Psych Drugs Pile on the Pounds, as their off-label use soars (for everything from PTSD to insomnia), the newer atypical antipsychotics are now the best-selling class of prescription drugs in the U.S.  And, up to 30% of users experience significant weight gain. In some cases, the drugs also seem to contribute to elevated blood-sugar levels, high blood pressure, and other risk factors for heart disease and diabetes.

Like most people using this class of medication and after a significant weight gain, I am facing the same reality as millions of others:  The drug that keeps…debilitating mental illness at bay might cause…weight to balloon, potentially leading to emotional distress.

‘Emotional distress’ doesn’t even come close to describing the beating my self-esteem has taken.  Although slightly underweight when I began therapy with Abilify, gaining 25 pounds has given me a warped sense of self and created an all-out  confidence crisis.  Never mind that my present BMI does not render me obese.  The clothes in my closet no longer fit.  Buying a new wardrobe is both expensive and an admission of defeat.  My face is fuller, my cheekbones have almost disappeared, my boots are even snug around my calves.  How is it helping to put an already clinically depressed person on medication that makes them want to burn every article of clothing that doesn’t fit and every photo ever taken?

Why do these drugs cause us to gain weight?

In a 2007 study involving mice, researchers at John Hopkins University and the University of Vermont found that Zyprexa and another antipsychotic, clozapine (Clozaril), quadrupled the levels of a brain enzyme that spurs appetite. And a study in humans published in the journal Obesity earlier this year [2010] found that men who took Zyprexa for just two weeks increased their food intake by 18%, on average.

Appetite may not be the whole story, however. Some patients on atypical antipsychotics don’t feel hungrier yet still gain weight; in these cases, metabolic changes—such as a rise in insulin resistance—may be responsible, says James Phelps, MD, a psychiatrist at Samaritan Health Services, in Corvallis, Ore.

Fantastic.

The article then goes on to state: Studies have found that between 7% and 30% of people taking atypical antipsychotics experience “clinically significant” weight gain, which is defined as gaining 7% or more of your body weight…Dropout rates are one reason weight gain may be understated in studies. The percentage of study participants who, for a variety of reasons, stopped taking antipsychotics (both first- and second-generation) has been as high as 82%. Weight gain is a common reason for discontinuing treatment, so the people who stay with a drug until the end of a study may be less prone to its metabolic side effects.

According to my own, unscientific survey, out of every person I’ve ever spoken with who has taken antipsychotics, 98% have experienced significant weight gain.

But, in all fairness, there are times when risks outweigh benefits as the concluding section of the article points out.  Certainly, if the drug helps those who are suicidal the benefits are clear.

Personally, my self-esteem is wrapped up in my weight more than it should be.  I did speak to my Dr, and long story short, he did say the med changes metabolism, I am sensitive to this type of med and spending a lot of time in the gym isn’t going to make that big of a difference for someone of my makeup.  We did decrease the dose of Abilify in the end.  But I’ve only been able to lose 5 pounds and my crummy self-esteem issues continue.

Whether the side affects outweigh the benefits for me is a question I’m not willing to answer. It would require going off of the med I just stabilized on.  If my blood glucose levels elevate or I gain more weight, then I will give serious thought to abandoning this type of treatment.  There aren’t too many choices out there for mood stabilizers, so it’s a rock and a hard place for sure.

But, it sure would be great to be able to wear my nice clothes again.

I certainly sympathize. I gained 100 pounds on my medications, so 25 seems like a minor blip on the scale. But, I know how *any* significant increase can mess with an already messy mind.
Boxing up your old clothes and slowly buying ones that fit better isn’t defeat, it’s facing the facts. Once you stop trying to squeeze into those old clothes, you’ll feel a lot better, believe me.

I am so glad you posted this. After trying several meds, the only one that seemed to help was Zyprexa. I was on 15 milligrams and I gained 40 pounds in two months, not to mention it shot my blood sugar off the charts. I was completely floored and really pissed off. I am down to 10 Mils but still 25 pounds overweight and I have to take another med for my blood sugar. I hope to reduce the 5 mils in the next few weeks and see how it goes. I work out 5-7 days a week but cannot lose the weight, which is in my stomach. I never had to worry about weight, I was always the thin guy, now I am the thin guy with a giant gut! Also, my appetite is unbelievable, all I ever want to do is eat. It’s torture!

Excellent Post!

Josh… 🙂

Hey, Josh! Did you ever get to reduce your med to 5mg? I’m curious to see how you feel when / if you do. Doc reduced my Abilify to 2.5 and I swear, since then my appetite has actually increased. What is up with this stuff? Hope you’re having a good day!

I haven’t reduced my dose just yet, but I plan to in the next week or so, the last time I reduced my dose, I had some issues, but I am hoping that this time, being in better shape, etc, that I will be ok. I would love to drop some of this weight…

Josh… 🙂

I totally relate to your post, I gained 35 pounds in 2 months on zyprexa last summer. It has taken me a year to be able to fit into my clothes again… but it is still a tight squeeze and I have a long way to go. It is a terrible side effect for those of us that are already weight conscious!

Hi, JM – thanks for stopping by! Isn’t it amazing how quickly the weight piles on with these drugs. Congrats on losing and getting back into your clothes! How did you do it? Diet and exercise? Med change?

7 Comments

Leave a Reply

Abilify
3
Abilify in Court – July 2017 Update

It’s been five years since I wrote, Success! I’ve Quit Abilify.  Since then, the post has received over 3500 views.  And all told, views for posts (linked below) related to the BS I endured while taking Abilify total over 49,000. The struggle is real. I haven’t posted for over a …

Bipolar
8
Polypharmacy and Bipolar Disorder

How many meds do you use to treat your bipolar disorder?  And your co-morbid afflictions?  Personally, I get off easy and take only four. In the treatment of bipolar disorder, polypharmacy (the use of multiple meds to treat a disease or disorder) is the norm.  And generally, bipolar I patients …

Bipolar
5
Heritable bipolar phenotypes pinned down

(I don’t usually quote an entire article, but this subject is near and dear to my heart….) Heritable bipolar phenotypes p inned down Published on February 14, 2014 at 5:12 PM By Eleanor McDermid, Senior medwireNews Reporter   A large study has pinpointed brain and behavioural traits that are genetically influenced and …

error: Content is protected !!